MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201915
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Describe event or problem updated.
 
Event or Problem Description
It was reported that during a surgery, the tip of instrument broke off during use.There was not delay and was not backup available, that portion of the procedure was therefore aborted.According to the customer knowledge the piece was not remove.No patient injury was reported.
 
Event or Problem Description
It was reported that during a surgery, the tip of instrument broke off during use.Unknown delay and unknown if backup was available and how the issue was resolved.Unknown if the pieces were remove but no patient injury was reported.
 
Additional Manufacturer Narrative
Visual inspection and functional testing could not be performed because the device in question will not be returned for evaluation.A photograph was supplied showing the tip of the awl has broken off.The break area shows evidence of plastic deformation.The device is over ten years old.The condition of the device indicates it was subjected to excessive forces during use.Per the devices instructions for use under precautions ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges¿.No root cause related to the manufacturing process can be established.The 17-4ph is not an implantable alloy; therefore, long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, local irritation/discomfort, and probable restrictions cannot be determined, as it was reported the patient¿s current status was unknown and the surgeon had no plans to remove the broken fragment/foreign body.

Brand Name
AWL TAPERED 3.8MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8105515
Report Number1219602-2018-01629
Device Sequence Number2165285
Product Code NBH
UDI-Device Identifier03596010610607
UDI-Public03596010610607
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201915
Device Lot Number50242532
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer11/27/2018
02/19/2019
Initial Report FDA Received Date11/27/2018
Supplement Report FDA Received Date11/28/2018
02/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Patient Weight95